Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 27, NWS Columbia, SC

May 25, 2014Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2014, 4:17 PM EDT for Burke County, Georgia. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2014, 4:17 PM EDT (20:17 UTC)
Expired
May 25, 2014, 5:00 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 89 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:35 PM EDTTSTM WND DMG7 Ene Waynesboro, GABURKE COUNTY DISPATCH REPORTED POWERLINES DOWN ALONG HWY 80 NORTHEAST OF WAYNESBORO.
May 25, 4:57 PM EDTHAIL 18 Ene Waynesboro, GAMINI MART IN BURKE COUNTY REPORTED UP TO QUARTER SIZE HAIL.
May 25, 5:05 PM EDTHAIL 1Sardis, GASARDIS POLICE DEPARTMENT REPORTED QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS52 KCAE 252017
SVRCAE
GAC033-252100-
/O.NEW.KCAE.SV.W.0027.140525T2017Z-140525T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 500 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF WAYNESBORO...AND MOVING SOUTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO AND SARDIS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3295 8184 3293 8193 3293 8196 3313 8205
      3323 8204 3323 8197 3326 8192 3326 8188
      3318 8176 3316 8177 3314 8174 3310 8164
      3304 8156 3291 8177
TIME...MOT...LOC 2017Z 320DEG 19KT 3319 8195

$$
1 follow-up statement
837 
WWUS52 KCAE 252048
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT SUN MAY 25 2014

GAC033-252100-
/O.CON.KCAE.SV.W.0027.000000T0000Z-140525T2100Z/
BURKE GA-
448 PM EDT SUN MAY 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR BURKE COUNTY...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES WEST OF GIRARD...OR 10 MILES EAST OF WAYNESBORO...
MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SARDIS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

POWERLINES WERE REPORTED DOWN ALONG HIGHWAY 80 EAST OF WAYNESBORO 
ASSOCIATED WITH THIS STORM.  THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

&&

LAT...LON 3295 8184 3293 8196 3310 8204 3313 8191
      3319 8178 3318 8177 3316 8177 3312 8170
      3310 8164 3304 8156 3291 8177
TIME...MOT...LOC 2046Z 320DEG 19KT 3307 8183

$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:50 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 25, 2:50 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT SUN MAY 25 2014

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TUESDAY. A COLD
FRONT WILL MOVE SOUTHWARD AND INTO THE AREA WEDNESDAY OR THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON CONVECTION BEGINNING TO INITIATE ALONG THE STALLED
FRONTAL BOUNDARY ACROSS THE CSRA WHERE BETTER MOISTURE RESIDES AND
IS COINCIDENT WITH THE BEST INSTABILITIES. LIFTED INDEX VALUES IN
THIS AREA ARE AROUND -6C WITH SOME WEAK CONVERGENCE ALONG THE
SURFACE BOUNDARY AS WELL AS HAVING THE 850MB CONVERGENCE ZONE
NEARBY. HAVE HIGHEST POPS IN THIS AREA THROUGH THIS EVENING THEN
GRADUALLY LOWERING POPS OVERNIGHT BUT HOLDING ON TO SLIGHT CHANCE
THROUGH DAWN. OTHER CONVECTION THAT IS EXPECTED TO DEVELOP
UPSTREAM ON THE HIGHER TERRAIN SHOULD DRIFT SOUTHEASTWARD IN THE
NORTHWESTERLY FLOW INTO THIS EVENING. ISOLATED SEVERE CONVECTION
POSSIBLE WITH ONE WARNING ALREADY ISSUED ON A STORM THAT DEVELOPED
RAPIDLY.

LINGERING CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH LOTS OF
DEBRIS CLOUDS AND CONTINUED HIGH LEVEL MOISTURE WITH CIRRUS CLOUDS
MOVING THROUGH THE NORTHWESTERLY FLOW WILL HELP KEEP TEMPERATURES
A BIT WARMER TONIGHT. LOWS EXPECTED IN THE MID 60S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION WITH SOUTHERLY
FLOW CONTINUING TO PUMP MOISTURE INTO THE FORECAST AREA. A WEAK
SURFACE BOUNDARY WILL ALSO REMAIN ACROSS THE REGION AND ACT AS A
FOCUSING MECHANISM. MODELS SOUNDINGS INDICATE PWAT VALUES RISING
THROUGH THE PERIOD REACHING 1.9 INCHES BY TUESDAY AFTERNOON.
INSTABILITY VALUES ARE ALSO INCREASING WITH MODERATE FOR MONDAY
AND STRONG FOR TUESDAY. AS SUCH HAVE INCREASED POPS THROUGH THE
SHORT TERM WITH HIGH CHANCE EACH AFTERNOON AND EVENING. WITH THE
INSTABILITY AND MOISTURE CONCERNS HAVE KEPT SLIGHT CHANCE TO
CHANCE POPS EACH NIGHT AS WELL. TEMPERATURES THROUGH THE SHORT
TERM WILL BE IN THE MIDDLE TO UPPER 80S FOR DAYTIME HIGHS WITH
OVERNIGHT LOWS IN THE MIDDLE 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH AN ACTIVE
PATTERN REMAINING OVER THE SOUTHEASTERN US THROUGH THE PERIOD. UPPER
LEVEL PATTERN INDICATES AN UPPER TROUGH OVER THE  MS VALLEY ON
WEDNESDAY BECOMING CUT OFF OVER THE LOWER MS VALLEY WEDNESDAY NIGHT
WITH A WEAK FRONTAL BOUNDARY PUSHING INTO THE FORECAST AREA THEN
STALLING. THIS WILL KEEP PWAT VALUES BETWEEN 1.5 AND 1.9 INCHES
THROUGH THE LONG TERM MOISTURE AND WITH THE FRONTAL BOUNDARY STALLED
ACROSS THE REGION KEEP CHANCES OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY. TEMPERATURES
THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS GENERALLY EXPECTED THROUGH THE 24 HOUR TAF FORECAST
PERIOD OUTSIDE OF THUNDERSTORMS.

STALLED FRONTAL BOUNDARY HAS PROVIDED A FOCUS FOR STORM
DEVELOPMENT THIS AFTERNOON IN THE AGS/DNL AREA AND THOSE TERMINALS
COULD EXPERIENCE IFR VSBYS WITHIN THUNDERSTORMS. HAVE INCLUDED
VCSH WITH A TEMPO GROUP FOR STORMS THROUGH 22Z. CHANCES OF STORMS
POSSIBLE AT CAE/CUB/OGB BUT LOWER CONFIDENCE AND THEREFORE LEFT
OUT OF THE FORECAST AT THIS TIME AND WILL AMEND ACCORDINGLY. SOUTH
TO SOUTHEASTERLY FLOW THROUGH THIS EVENING BECOMING LIGHT AND
VARIABLE LATE. EXPECT PLENTY OF CIRRUS AND DEBRIS CLOUDS OVERNIGHT
WHICH WILL IMPACT RADIATIONAL COOLING AND FOG POTENTIAL. WHILE MVFR
FOG IS POSSIBLE AT AGS/OGB CONFIDENCE IS LOW BECAUSE OF THE
EXTENSIVE CLOUD COVER EXPECTED AND WILL LEAVE OUT OF THE FORECAST
AND LET LATER SHIFTS EVALUATE. WINDS PICK UP AFTER 15Z MONDAY FROM
THE SOUTH AROUND 5 TO 7 KNOTS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED MONDAY THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 25, 6:47 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
647 AM EDT SUN MAY 25 2014

SCZ015-016-020>022-027>029-031-036>038-041-261100-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
647 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-SCZ018-025-026-030-035-261100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-
647 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, May 25, 2:58 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT SUN MAY 25 2014

SCZ030-035-251945-
AIKEN-BARNWELL-
258 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND BARNWELL
COUNTIES THROUGH 345 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NEW ELLENTON...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEW ELLENTON AND SAVANNAH RIVER SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3342 8183 3354 8167 3333 8134 3315 8153
      3315 8155 3310 8160
TIME...MOT...LOC 1858Z 313DEG 14KT 3340 8166

WRS
Local storm report, May 25, 3:22 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
322 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             7 NW GROVETOWN          33.53N 82.27W
05/25/2014  E1.25 INCH       COLUMBIA           GA   COCORAHS

            HALF DOLLAR SIZE HAIL REPORTED BY A COCORAHS
            OBSERVER

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, May 25, 3:35 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
335 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     1 N NEW ELLENTON        33.44N 81.69W
05/25/2014                   AIKEN              SC   PUBLIC

            SOCIAL MEDIA REPORT OF LARGE BRANCHES BROKEN
            WHICH DAMAGED A FENCE AND DIME SIZE HAIL.
            TIME ESTIMATED BY RADAR.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Special weather statement, May 25, 3:43 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT SUN MAY 25 2014

GAZ065-077-SCZ030-252015-
AIKEN-BURKE-RICHMOND-
343 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE AND
AIKEN COUNTIES THROUGH 415 PM EDT...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HEPHZIBAH...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JACKSON...FORT GORDON...HEPHZIBAH AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3345 8185 3325 8171 3307 8201 3336 8225
      3344 8217
TIME...MOT...LOC 1943Z 303DEG 14KT 3332 8209

WRS
Special weather statement, May 25, 4:07 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
407 PM EDT SUN MAY 25 2014

GAZ077-SCZ035-252030-
BARNWELL-BURKE-
407 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE AND BARNWELL
COUNTIES THROUGH 430 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SNELLING...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SAVANNAH RIVER SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3323 8172 3336 8154 3311 8127 3310 8128
      3310 8137 3314 8149 3315 8155 3310 8160
      3309 8160 3304 8154 3298 8164
TIME...MOT...LOC 2007Z 329DEG 11KT 3319 8150

WRS
Local storm report, May 25, 4:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
415 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             6 NE AIKEN              33.59N 81.65W
05/25/2014  E1.25 INCH       AIKEN              SC   PUBLIC

            QUARTER AND HALF DOLLAR SIZE HAIL REPORTED
            ON NEW BRIDGE RD.

&&

NWS COLUMBIA SC
IRIS SYSTEM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:58 PM EDTSpecial Weather StatementCAEColumbia62 min
May 25, 2:21 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond54 min
May 25, 3:43 PM EDTSpecial Weather StatementCAERichmond32 min
May 25, 4:58 PM EDTSevere Thunderstorm WarningCAEBurke32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.